Kansas, 2008Lightning Strike in Kansas, June 22, 2008
June 22, 2008 · NWS GLD · 1 event in 1 county or zone
Thunderstorms moved across northwest Kansas during the evening hours. A cloud-to-ground lightning strike shocked three workers who were working at a natural gas dilling rig in western Rawlins county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moved across northwest Kansas during the evening hours. A cloud-to-ground lightning strike shocked three workers who were working at a natural gas dilling rig in western Rawlins county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 22, 5:22 PM CST, 4 hours 8 minutes earlier.
Area forecast discussion, Jun 22, 5:22 PM CST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
522 PM MDT SUN JUN 22 2008
.DISCUSSION...
1253 PM MDT SUN JUN 22 2008
AMPLIFIED MID/UPPER RIDGE EXTENDING FROM THE SOUTHWEST INTO THE
NORTHERN HIGH PLAINS IS IN THE PROCESS OF BREAKING DOWN AS A
SHORTWAVE TROUGH TRANSLATES EAST OVER THE NORTHERN
INTERMOUNTAIN/NORTHERN ROCKIES AREAS. NORTHWEST FLOW REMAINS ACROSS
THE CENTRAL HIGH PLAINS WITH A STATIONARY FRONT DRAPED ACROSS THE
TRI-STATE AREA FROM NORTHWEST TO SOUTHEAST. DEEP VERTICAL MIXING WAS
UNDERWAY ALONG AND SOUTH OF THE STATIONARY FRONT ALLOWING THE
DEWPOINT TEMPERATURE AT KGLD TO FALL FROM 50 AT 10 AM MDT TO 29 AT
1040 AM MDT. POST-FRONTAL DEWPOINTS WERE HANGING IN THE MID 50S
THROUGH LATE MORNING.
WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ALONG THE STATIONARY
FRONT THIS AFTERNOON AS CINH DIMINISHES. SUFFICIENT FLOW AT H5 FOR
SOME STORM ORGANIZATION WITH A HAIL/WIND THREAT SPILLING INTO THE
EVENING HOURS. SOME CONCERN FOR THUNDERSTORMS CONTINUING LATE
TONIGHT AS 30-40KT H85 FLOW NOSES INTO THE NORTHERN ZONES NEAR THE
NEBRASKA STATE LINE WHILE RELATIVELY WEAK H7 WAA REGIME WOULD FAVOR
LOCATIONS EAST-SOUTHEAST OF THE AREA. WILL KEEP SOME LOW POPS
WEIGHTED ACROSS THE EASTERN HALF OF THE FORECAST AREA WHERE FORECAST
SOUNDINGS INDICATE 300-600 J/KG OF ELEVATED CAPE AFTER 06Z
SUPPORTING A MINIMAL THREAT FOR SEVERE WEATHER.
SEVERE THUNDERSTORMS APPEAR LIKELY ON MONDAY BY MID/LATE AFTERNOON
ALONG WARM FRONT DRAPED ACROSS THE TRI-STATE AREA. INSTABILITY/SHEAR
PROFILES SUPPORT SUPERCELLS WITH A LARGE HAIL/DAMAGING WIND AND
PERHAPS AN INCREASED TORNADO THREAT ALONG THE WARM FRONTAL SEGMENT
EXPECTED IN THE VICINITY OF INTERSTATE 70. THE MAIN LIMITING FACTOR
MAY BE RELATIVELY WEAK H7-H5 FLOW. THE FOCUS SHOULD SHIFT EAST AFTER
06Z AS LLJ VEERS.
TUE-WED...HARD TO RULE OUT AN ISOLATED THUNDERSTORM BOTH TUESDAY AND
WEDNESDAY AFTERNOON...ESPECIALLY ACROSS THE HIGHER TERRAIN OUT WEST
POSSIBLY DRIFTING EASTWARD TOWARD THE AREA IN THE EVENING. GIVEN
SHORTWAVE RIDGING/WARM H7 TEMPERATURES...ACTIVITY SHOULD REMAIN
ISOLATED AT BEST.
THURSDAY-SUNDAY...MID/UPPER RIDGE WEIGHTED OVER THE SOUTHWEST IS
PROGGED TO AMPLIFY THROUGH THE PERIOD WITH THE STRONGER H5 FLOW
REMAINING NORTH OF THE CENTRAL HIGH PLAINS. HARD TO RULE OUT AN
ISOLATED AFTERNOON/EVENING THUNDERSTORM THROUGH MUCH OF THE
PERIOD...HOWEVER WIDESPREAD DEEP MOIST CONVECTION IS NOT ANTICIPATED.
26
&&
.AVIATION...
520 PM MDT SUN JUN 22 2008
FOR 00Z TAFS...AT 23Z STATIONARY FRONT REMAINS FROM KSNY THROUGH
KGLD TOWARD KDDC. WEST OF THIS LINE STORMS VERY HIGH BASED WHILE
EAST OF THIS LINE CURRENTLY ONLY BLOWOFF CIRRUS...THIN AT THAT.
FOR KGLD WILL KEEP HIGH BASED CB IN THE TAF THROUGH THE REST OF
THE NIGHT AND INTO THE MORNING HOURS AS ACTIVITY TO OUR WEST AND
SOUTHWEST IS FORECAST TO MOVE TOWARD THE TAF SITE. GIVEN PROXIMITY
TO BOUNDARY AND UPDRAFTS OUTSIDE THE OFFICE WILL INCLUDE VCTS TIL
04Z AS THIS IS WHEN THINGS GENERALLY START TO DECLINE CONVECTIVELY
SPEAKING. BY 10Z OR SO WINDS BACK TO THE EAST ALLOWING SOME
HIGHER BOUNDARY LAYER MOISTURE INTO THE AREA AND POSSIBLY CREATING
SOME LIGHT BR AND SCATTERED CLOUDS AROUND 500 FEET. BY 14Z OR SO
LOW LEVEL MOISTURE WILL REMAIN WELL NORTH AND EAST OF THE AREA
WITH SOME MID AND HIGH CLOUDS EXPECTED. SCATTERED THUNDERSTORMS
EXPECTED BY 20Z OR SO AND AT THIS TIME ITS UNCERTAIN IF THEY WILL
BE WITHIN CLOSE PROXIMITY TO INCLUDE VCTS SO HAVE GONE WITH
SCT100CB.
AT KMCK AM EXPECTING SCT MID TO HIGH LEVEL CONVECTIVE BLOWOFF
CLOUDS THROUGH MUCH OF THE TAF PERIOD AS CONVECTIVE FOCUS REMAINS
FURTHER WEST. BY 20Z CONVECTION SHOULD START AND LOCATION WITH
RESPECT TO WARM FRONT SHOULD GENERATE A BIT LOWER CLOUD BASES AND
AT THIS TIME HAVE GONE WITH SCT070CB. AGAIN...TOO FAR OUT TO
PINPOINT WHEN AND IF CONVECTION WILL AFFECT THE TAF SITE SO HAVE
GONE WITH CB.
DDT
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
WFO GOODLAND
Hazardous weather outlook, Jun 22, 10:42 AM CST, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1042 AM MDT SUN JUN 22 2008
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231500-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1042 AM MDT SUN JUN 22 2008 /1142 AM CDT SUN JUN 22 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A COLD FRONT WILL STALL ACROSS THE AREA TODAY...PROVIDING THE
FOCUS FOR SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. THIS
FRONT IS EXPECTED TO SET UP NEAR AN ECKLEY TO GOVE LINE.
THUNDERSTORMS WILL BE POSSIBLE...BUT LESS LIKELY TO THE SOUTH AND
WEST OF THE FRONT. SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY...WITH
WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL THE SIZE OF GOLF BALLS
OR LARGER. THERE IS A SMALL THREAT FOR TORNADOES AS WELL
TODAY...WHICH WILL LIKELY REMAIN CONFINED TO ALONG AND JUST NORTH
OF THE FRONTAL BOUNDARY.
LOW RELATIVE HUMIDITIES WILL DEVELOP ACROSS THE WESTERN HALF OF THE
AREA AS MUCH DRIER AIR WORKS INTO THE AREA...BRINGING INCREASED FIRE
DANGER TO THE AREA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK...WITH A CHANCE
OF THUNDERSTORMS EXPECTED NEARLY EVERY DAY. THE BEST CHANCE FOR
WIDESPREAD SEVERE WEATHER WILL BE MONDAY...WITH A LESSER THREAT ON
TUESDAY.
FOR THE REST OF THE WEEK...WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND
EVENING...MAINLY ALONG AND NORTH OF AN ECKLEY TO GOVE LINE.
JRM
In the hours before
Special weather statement, Jun 22, 4:23 PM CST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
423 PM MDT SUN JUN 22 2008
COZ091-222245-
KIT CARSON COUNTY-
423 PM MDT SUN JUN 22 2008
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
AT 416 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF FLAGLER AND MOVING
SOUTHEAST AT 16 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
Special weather statement, Jun 22, 4:39 PM CST, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
439 PM MDT SUN JUN 22 2008
COZ090-NEZ079-222300-
DUNDY-YUMA COUNTY-
439 PM MDT SUN JUN 22 2008
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO AND DUNDY COUNTY
IN SOUTHWEST NEBRASKA...
AT 430 PM MDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR WRAY...AND MOVING SOUTHEAST AT 16 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 242 AND 252.
Special weather statement, Jun 22, 6:05 PM CST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
605 PM MDT SUN JUN 22 2008
COZ090-230030-
YUMA-
605 PM MDT SUN JUN 22 2008
AT AROUND 6PM MDT SPOTTERS REPORTED A FUNNEL CLOUD ABOUT 3 MILES
NORTHEAST OF YUMA. CONDITIONS WILL BE FAVORABLE FOR THE NEXT HOUR
OR SO FOR FURTHER FUNNEL CLOUD FORMATION ACROSS NORTH CENTRAL AND
NORTHEAST YUMA COUNTY...INCLUDING ECKLEY AND WRAY.
BRIEF TORNADOES CANNOT BE RULED OUT...AND COULD FORM WITH LITTLE OR
NO WARNING. IF A TORNADO IS SPOTTED SEEK SHELTER IMMEDIATELY.
24
Local storm report, Jun 22, 6:07 PM CST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
607 PM MDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM FUNNEL CLOUD 8 ENE YUMA 40.17N 102.58W
06/22/2008 YUMA CO TRAINED SPOTTER
&&
HENDERSONLocal storm report, Jun 22, 6:31 PM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
631 PM MDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM HAIL 14 N ECKLEY 40.31N 102.49W
06/22/2008 E0.75 INCH YUMA CO TRAINED SPOTTER
&&
HENDERSONSpecial weather statement, Jun 22, 7:46 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
746 PM MDT SUN JUN 22 2008
NEZ079-080-230215-
DUNDY-HITCHCOCK-
746 PM MDT SUN JUN 22 2008
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA AND HITCHCOCK
COUNTY IN SOUTHWEST NEBRASKA...
AT 739 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
ENDERS TO 7 MILES NORTHWEST OF PARKS...AND MOVING EAST AT 22 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 9 AND 60.
Lightning, Rawlins
- When
- June 22, 9:30 PM CST
- Where
- Rawlins County, 10 mi N of Atwood
- Injuries
- 2 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 39.945, -101.050
Three workers were shocked when their natural gas drilling rig was struck by lightning. Two workers were taken to nearby hospitals and were treated, kept overnight, and released the next morning.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Florida, June 22 to 24, 20081 death · 3 injured · $41,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in Massachusetts, June 22, 20081 death · $38,000 · 1 in hail · 9 events
- Hail and Lightning Strike in Indiana, June 22, 2008$1.0 million · 1.75 in hail · 17 events
- Hail in Ohio, June 22, 2008$200,000 · 1.75 in hail · 49 events
- Hail and Damaging Winds in Georgia, June 22, 2008$1.0 million · 1.75 in hail · 8 events
- Hail in West Virginia, June 22, 2008$115,000 · 2 in hail · 45 events
- Tornado and Flash Flood in Michigan, June 22 to 23, 2008$150,000 · EF1 · 13 events
- Hail and Damaging Winds in South Carolina, June 22, 2008$350,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Virginia, June 22, 2008$209,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Virginia, June 22, 2008$15,000 · 1.75 in hail · 64 events
- Lightning Strike in New York, June 22, 2008$200,000 · 1 event
- Hail and Damaging Winds in North Carolina, June 22, 2008$50,000 · 1 in hail · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103794.